Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 20, NWS Pocatello, ID

July 7, 20204 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Jul 7, 2020, 12:10 PM MDT for 4 counties in Idaho. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 7, 2020, 12:10 PM MDT (18:10 UTC)
Expired
Jul 7, 2020, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 54 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.2 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2194 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-161 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WWUS75 KPIH 071810
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1210 PM MDT Tue Jul 7 2020

IDZ052-080300-
/O.NEW.KPIH.WI.Y.0020.200707T1810Z-200708T0300Z/
Arco/Mud Lake Desert-
Including the cities of Mud Lake, INL, and Craters of the Moon NM
1210 PM MDT Tue Jul 7 2020

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Arco Desert, including Mud Lake, INL and Craters of the
  Moon.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. High
  profile vehicles could experience difficulty with gusty
  crosswinds, especially on US 20, US 26 and Idaho Route 33.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ054-080300-
/O.CON.KPIH.LW.Y.0016.000000T0000Z-200708T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
1210 PM MDT Tue Jul 7 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...American Falls Reservoir.

* WHEN...From 10 AM to 9 PM MDT Tuesday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
1 follow-up statement
782 
WWUS75 KPIH 080253
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
853 PM MDT Tue Jul 7 2020

IDZ052-080400-
/O.EXP.KPIH.WI.Y.0020.000000T0000Z-200708T0300Z/
Arco/Mud Lake Desert-
Including the cities of Mud Lake, INL, and Craters of the Moon NM
853 PM MDT Tue Jul 7 2020

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have subsided. Therefore, the advisory will expire at 9 PM
MDT.

$$

IDZ054-080400-
/O.EXP.KPIH.LW.Y.0016.000000T0000Z-200708T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
853 PM MDT Tue Jul 7 2020

...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have subsided. Therefore, the advisory will expire at 9 PM
MDT.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Jul 7, 2:59 AM MDT, 9 hours 11 minutes earlier.

Area forecast discussion, Jul 7, 2:59 AM MDT, 9 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
259 AM MDT Tue Jul 7 2020

.DISCUSSION...A dry cold front will work its way through the
region this morning followed by a modest mid-level trough. High-
res guidance is hinting at some morning showers shifting through
the upper Snake Plain along the front. This afternoon, along the
upper trough, expect to see some showers and isolated
thunderstorms in the Central Mountains and the Island Park area.
To the south of this, clear and breezy conditions are expected
with a lake wind advisory for American Falls Reservoir for most of
the day today. Tomorrow, we're back in a warm and dry weather
pattern. High pressure will get established over the Four Corners
region while one more shortwave trough rides over the ridge to our
north. We may see an increase of winds on Friday in the vicinity
of the short wave, but models show no moisture coming through
southeast Idaho. Attention then shifts to the weekend with the
strengthening of the Four Corners high, and a setup for the
potential of monsoon moisture. Models are coming to a consensus on
the evolution of this pattern next weekend. Hinsberger

&&

.AVIATION...What few cirriform clouds are over eastern Idaho should
be clearing out by 07/18Z even for the eastern airports, earlier for
KSUN. These clouds are from a trough and associated surface front
that has a main effect on the winds. Expect the three Snake River
plain/eastern Magic Valley airdromes to be windy, with sustained
wind reaching 20+ KT with higher gusts this afternoon and evening.
KSUN and KDIJ will also be breezy to windy when the wind direction
aligns with the valley orientation. TSRA should be limited to the ID-
MT border region this afternoon in Lemhi County, if there is any.
Messick

&&

.FIRE WEATHER...Expect a cool-down today as a dry low drags a front
through eastern Idaho. Not much in the way of clouds, but the wind
will be sustained at 20-25 mph in the BLM lands, so gusts should
easily go above critical fire weather conditions for the afternoon.
The cool-down though does keep all but a portion of the Arco Desert
above the 15 percent threshold. Temperatures will bottom out on Wed,
then as the high pressure from the south re-builds into eastern and
central Idaho, warming and drying should return and continue into
Sat afternoon. That is when the next low moves into the Idaho
panhandle and western Montana to bring the next dry cold front with
very little shower or thunderstorm activity, but likely plenty of
wind. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 10 AM this morning to 9 PM MDT this
evening for IDZ054.

&&

In the hours before

Local storm report, Jul 7, 8:39 AM MDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
839 AM MDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     NON-TSTM WND GST 7 NNW IDAHOME           42.52N 113.42W
07/07/2020  M59 MPH          CASSIA             ID   MESONET

            MESONET STATION 3258 D4 - YALE.

&&
Local storm report, Jul 7, 9:25 AM MDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
925 AM MDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     NON-TSTM WND GST 7 NNW IDAHOME           42.52N 113.42W
07/07/2020  M59 MPH          CASSIA             ID   MESONET

            MESONET STATION 3258 D4 - YALE.

&&
Local storm report, Jul 7, 9:28 AM MDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
928 AM MDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     NON-TSTM WND GST 7 NNW IDAHOME           42.52N 113.42W
07/07/2020  M59 MPH          CASSIA             ID   MESONET

            MESONET STATION 3258 D4 - YALE.

&&

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.